Home' Australian Pharmacist : Australian Pharmacist March 2016 Contents Australian Pharmacist March 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Why has naloxone been
Worldwide, in the past 10 years there
has been a significant increase in the
number of deaths attributed to opioid
In the United States,
more than 16,500 deaths per year are
attributed to opioid abuse.
Australian perspective, in Victoria last
year, 246 people died on the roads and
384 people died from opioid overdose.
Previously in Australia, opioid overdose
deaths were mainly in response to illicit
drug use such as heroin. Although
heroin still accounts for about 30%
of all opioid deaths, 70% are now
a result of prescription opioid use.
The recent Victorian figures also show
this rise in prescription opioid deaths.
Of the 384 deaths due to opioids,
315 deaths (i.e. >80%) were attributed to
Rescheduling of naloxone is aimed at
preventing opioid overdose and death.
It will allow people who are first at the
scene of an overdose, usually family
members or friends, to administer
naloxone quickly before an ambulance
Naloxone supply to potential
overdose-witnesses is already occurring
in many parts of Europe and North
America. Since the 1980s, Italy has made
naloxone available for community use.
It has been found to be safe and have
low abuse potential. There has been
no evidence that naloxone used in the
community leads to increased rates of
Who may request naloxone over-
People at high risk of opioid overdose
and death might request naloxone.
This group includes those recently
hospitalised for opioid overdose, with a
history of injection drug use, enrolled in
methadone or buprenorphine programs,
using heroin, taking high-dose opioids,
using long-acting or sustained-
release opioids, and those who have
lost their tolerance to opioids due to
abstinence (i.e. due to incarceration or
COUNSELLING IN PRACTICE
As naloxone will be given by a third
party or witness to an overdose, families,
carers and friends of people who are
opioid-dependent may also request
naloxone from pharmacies. Community
aid workers and drug support
counsellors may also request supply.
How do I recognise an opioid
A person who has overdosed on opioids
is likely to be unconscious and unable
to be roused. Their breathing will be
depressed (i.e. shallow, slow) or they
may not be breathing. They may be
making snoring, gurgling, or choking
sounds. Their lips will be blue (if they
are pale skinned) or grey (if dark
skinned).They may have pinpoint
pupils.8–10 Respiratory depression
(i.e. hypoventilation) is the most
significant sign of opioid overdose.
These signs are different to the signs and
symptoms of opioid withdrawal. A person
withdrawing from opioids may show signs
of piloerection, restlessness, rhinorrhoea,
yawning, sweating, lacrimation, and
A person who has overdosed
with opioids might exhibit these signs
after being given naloxone. These signs
can be unpleasant for the person but they
are not life-threatening.
How do I administer naloxone?
In a community emergency setting,
naloxone is given intramuscularly (IM)
either in the outer thigh or the upper
arm. Firstly, remove the top of the
naloxone syringe. Screw a 23 gauge
needle onto the syringe and remove the
needle’s protective cover.
syringe like a pen, push the needle into
the outer thigh or upper arm muscle
and inject the complete contents.
The injection can be given through
clothing. The process is similar to using
an EpiPen (adrenaline auto-injector) for
Refer to the Community Overdose
Prevention and Education (COPE)
Australia Opioid overdose response plan
fact sheet at: www.copeaustralia.com.
Can I give too much naloxone?
Naloxone is a safe drug and exerts no
effect if opioids are not present in the
Therefore, if a witness is unsure if
a person has overdosed on opioids but
the person is showing signs of overdose,
naloxone should be administered.
Enough naloxone should be given to
reverse respiratory depression and
to increase the consciousness of the
person to a level at which they can
Naloxone is fast acting. A person who
has overdosed with short-acting opioids
(e.g. injectable or immediate-release oral
morphine, heroin, pethidine, fentanyl)
should rapidly begin to breathe more
easily and show signs of regaining
consciousness after one 400 mcg/mL
In some cases, after one dose of
naloxone the person does not show
any recovery signs or is not breathing
normally. If this happens, repeat the
naloxone dose.8 If the person shows no
signs of recovery after a total dose of
2 mg, the diagnosis of opioid overdose
should be reconsidered.
The effect of naloxone usually wears
off in 30–90 minutes.
naloxone dose might be needed in
30–90 minutes if the person begins to
relapse into unconsciousness and their
breathing slows (i.e. <10 breaths per
minute). This may occur if they have
overdosed on a long-acting opioid such
as methadone or a sustained-release
opioid preparation.9,12 Keep monitoring
the person for 2–3 hours after giving
Does naloxone have side effects?
Naloxone is a safe and effective
antidote to opioid overdose. It exerts
minimal side effects and is generally
well tolerated. It is non-addictive and
has no abuse potential.
to people who are opioid-dependent
or who have taken large amounts of
opioids, naloxone exerts rapid reversal
of opioid effects that may lead to an
acute opioid withdrawal syndrome.
Links Archive Australian Pharmacist February 2016 Australian Pharmacist April 2016 Navigation Previous Page Next Page